Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 45, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 13, 2017, 4:38 PM EDT for Berkshire County, Massachusetts; Columbia County, New York. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 4:38 PM EDT (20:38 UTC)
- Expired
- Jun 13, 2017, 5:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Berkshire County, MA, Columbia County, NY
The radar
The Albany radar (KENX), 75 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 4:41 PM EDT | TSTM WND DMG | 1 W Copake Falls, NY | CAMPERS DAMAGED BY FLYING PICNIC TABLE. GOLF CART OVERTURNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1539 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
616
WUUS51 KALY 132038
SVRALY
MAC003-NYC021-132145-
/O.NEW.KALY.SV.W.0045.170613T2038Z-170613T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
438 PM EDT TUE JUN 13 2017
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Southwestern Berkshire County in western Massachusetts...
Southeastern Columbia County in east central New York...
* Until 545 PM EDT
* At 438 PM EDT, a severe thunderstorm was located over Copake, or 9
miles southwest of Great Barrington, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees, and power lines.
* This severe thunderstorm will be near,
Great Barrington and Sheffield around 505 PM EDT.
Canaan and Ashley Falls around 510 PM EDT.
Sandisfield around 540 PM EDT.
Other locations impacted by this severe thunderstorm include East
Sheffield, Hartsville, Konkapot, Gomorrah, Weed Mines, Alford,
Tyringham, North Otis, Craryville and Newsboy Statue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4205 7352 4203 7353 4204 7364 4222 7365
4228 7311 4204 7310
TIME...MOT...LOC 2038Z 271DEG 17KT 4212 7352
HAIL...1.00IN
WIND...60MPH
$$
TAW2 follow-up statements
447
WWUS51 KALY 132120
SVSALY
Severe Weather Statement
National Weather Service Albany NY
520 PM EDT TUE JUN 13 2017
MAC003-NYC021-132145-
/O.CON.KALY.SV.W.0045.000000T0000Z-170613T2145Z/
Berkshire MA-Columbia NY-
520 PM EDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHWESTERN BERKSHIRE AND SOUTHEASTERN COLUMBIA COUNTIES...
At 519 PM EDT, a severe thunderstorm was located near Sheffield, or 7
miles southeast of Great Barrington, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees, and power lines.
This severe storm will be near...
Sandisfield around 540 PM EDT.
Other locations impacted by this severe thunderstorm include South
Sandisfield, Copake Falls, East Sheffield, Boston Corner, Hartsville,
Konkapot, Gomorrah, Weed Mines, New Marlborough and Montville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4205 7351 4205 7352 4203 7353 4204 7354
4217 7354 4217 7311 4204 7310
TIME...MOT...LOC 2119Z 271DEG 17KT 4212 7326
HAIL...1.00IN
WIND...60MPH
$$
TAW532
WWUS51 KALY 132147
SVSALY
Severe Weather Statement
National Weather Service Albany NY
547 PM EDT TUE JUN 13 2017
MAC003-NYC021-132157-
/O.EXP.KALY.SV.W.0045.000000T0000Z-170613T2145Z/
Berkshire MA-Columbia NY-
547 PM EDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BERKSHIRE AND
SOUTHEASTERN COLUMBIA COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
LAT...LON 4205 7351 4205 7352 4203 7353 4204 7354
4217 7354 4217 7311 4204 7310
TIME...MOT...LOC 2147Z 271DEG 17KT 4212 7309
$$
TAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:59 PM EDT, 39 minutes earlier.
Area forecast discussion, Jun 13, 3:59 PM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Albany NY 359 PM EDT Tue Jun 13 2017 .SYNOPSIS... A warm and muggy air mass will be replaced as a cold front will cross the region. There will be a chance for passing showers and thunderstorms with some severe. Behind the cold front, cooler and less humid air will move into the region for the mid week period. Another frontal system will approach late Thursday night and into the weekend, with the chance for more showers and thunderstorms. && .NEAR TERM /THROUGH WEDNESDAY/... Instability in excess of 2KJ/kg resides from Albany south with highest instability noted across mid Hudson Valley. Severe storms have been occurring in this area of maximized instability this afternoon with wind the culprit due to likely wet microbursts. The HRRR shows most convection over by 22-23Z. Drier air was filtering into the region with dew points dropping into the 50s across northern and western New York. This trend will continue into tonight. Drier and more seasonable temperatures are expected through Wednesday as the nose of the 1026MB surface high near James Bay spreads its influence southward. Mean PWATs fall back to between one half to three quarters of an inch as surface dewpoints fall back further into the 40s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... Surface high pressure drifts east Wednesday night and Thursday as mid/upper level short-wave ridging works across the area. Dry weather continues with temperatures running slightly below normal. Subtle short-wave troughs sliding along the generally zonal flow will bring a chance of showers for Thursday night into Friday. Instability remains muted for Thursday night and Friday, so will call just SHRA with no mention of thunder. Temperatures remain on the cool side Friday. Nearly zonal flow gives way to upper level ridging Friday night and Saturday. Still maintain a low chance of showers and thunderstorms for Saturday. Temperatures will rise to near normal levels with dew points rising. && .LONG TERM /SATURDAY NIGHT THROUGH MONDAY/... This will be a wet period of high humidities...with showers and thunderstorms each day through the weekend. A backdoor cold front to our west, harboring marine air over our forecast area, will help to limit the amount of instability initially, but will also help to keep sunshine to a minimum. This feature begins to break down over the weekend, and a cold front will slide through from the northwest Monday night that will finally trigger a drying trend. Temperatures will grow cooler each day, with high temperatures from the mid 70s to mid 80s on Sunday, the mid 60s to lower 80s on Tuesday. Tuesday will be noticeably drier. Saturday and Sunday night lows will be mostly in the 60s...with lows Monday night from the mid 50s to lower 60s. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Pre-frontal boundary was sliding south of I90 where some scattered convection was developing. Due to the scattered nature of this activity, we will place a VCTS into KALB-KPSF-KPOU at this time. Otherwise, mainly VFR conditions expected through the TAF forecast cycle ending 18Z/WED. Winds will become northwesterly to northerly tonight and continue into Wednesday with sustained magnitudes 10kts or less with some higher gusts from time to time just below 20kts. Outlook... Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. Thursday Night: Moderate Operational Impact. Chance of SHRA. Friday: High Operational Impact. Likely SHRA. Friday Night: Moderate Operational Impact. Chance of SHRA. Saturday: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Sunday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... Scattered showers and thunderstorms through this evening will end as a cold front pushes south of the Albany Fire Weather Zone. RH values tonight will range from 75 to 100% tonight, decreasing to 30 to 40% Wednesday, then rising to 85 to 100% Wednesday night. Winds will be northwest to north at 5 to 10 mph. The next chance for widespread rain showers will be Friday into Saturday. && .HYDROLOGY... No widespread hydrologic issues are anticipated over the next several days. Recent dry weather has allowed elevated river levels to return closer to normal flows. A cold front will push south of the Albany HSA this evening. Scattered showers and thunderstorms will accompany the front. Best precipitation coverage will be along southern counties of Ulster, Dutchess, and Litchfield. These showers will not have any impact on main stem rivers and streams, but brief heavy downpours will be possible within any thunderstorm. Although flash flooding is not anticipated, poor drainage and urban areas could briefly see locally high water during any thunderstorm. Dry weather will then return once again for Wednesday into Thursday. The next chance for showers and thunderstorms will be Friday into the weekend with another frontal system moving through the area. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...Heat Advisory until 6 PM EDT this evening for CTZ001-013. NY...None. MA...None. VT...None. && SYNOPSIS...BGM NEAR TERM...BGM/OKeefe SHORT TERM...OKeefe LONG TERM...ELH AVIATION...BGM FIRE WEATHER...BGM/OKeefe/Frugis HYDROLOGY...Frugis/OKeefe
Hazardous weather outlook, Jun 13, 4:47 AM EDT, 11 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 447 AM EDT Tue Jun 13 2017 NYZ032-033-038>043-048>050-082>084-VTZ013>015-141100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Western Schenectady-Eastern Schenectady-Southern Saratoga- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 447 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for Herkimer, Hamilton, Fulton, Montgomery, Saratoga, Schenectady, Warren and Washington counties in east central and eastern New York and southern Vermont. .DAY ONE...Today and Tonight. There is a slight to low chance of a non-severe thunderstorm this morning into this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms on Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-MAZ001-025-NYZ047-051>054-058>061-063>066-141100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Schoharie-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess- 447 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and Ulster, Greene, Schoharie, Albany, Rensselaer, Columbia and Dutchess counties in eastern and east central New York. .DAY ONE...Today and Tonight. There is a chance of thunderstorms this afternoon. The Storm Prediction Center has placed the region in a marginal risk for severe thunderstorms, with the main threat being gusty winds. Heavy rainfall is also possible with any thunderstorm, which may lead to minor flooding of urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms on Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Local storm report, Jun 13, 3:42 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
342 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND DMG 1 SE ARTHURSBURG 41.62N 73.76W
06/13/2017 DUTCHESS NY AMATEUR RADIO
TREE AND WIRES DOWN.
&&
EVENT NUMBER ALY1703862
SNDLocal storm report, Jun 13, 3:46 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
346 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 1 ENE GREEN HAVEN 41.59N 73.70W
06/13/2017 DUTCHESS NY TRAINED SPOTTER
LARGE TREE LIMBS DOWN
&&
EVENT NUMBER ALY1703863
SNDLocal storm report, Jun 13, 3:51 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
351 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND DMG DEWITT MILLS 41.86N 73.89W
06/13/2017 DUTCHESS NY AMATEUR RADIO
TREE ON HOME
0209 PM TSTM WND DMG DEWITT MILLS 41.86N 73.87W
06/13/2017 DUTCHESS NY AMATEUR RADIO
TREE AND WIRES DOWN
0215 PM TSTM WND DMG 1 SSW CLINTON HOLLOW 41.83N 73.83W
06/13/2017 DUTCHESS NY AMATEUR RADIO
MULTIPLE TREES DOWN ALONG BROWNING ROAD.
0229 PM TSTM WND DMG 1 N GRETNA 41.80N 73.85W
06/13/2017 DUTCHESS NY AMATEUR RADIO
TREE AND WIRES DOWN IN ROADWAY
0309 PM TSTM WND DMG 1 SE ARTHURSBURG 41.62N 73.76W
06/13/2017 DUTCHESS NY AMATEUR RADIO
TREE AND WIRES DOWN.
0310 PM TSTM WND DMG 1 NW SYLVAN LAKE 41.62N 73.75W
06/13/2017 DUTCHESS NY AMATEUR RADIO
TREE AND WIRES IN ROADWAY
0330 PM TSTM WND DMG 1 ENE GREEN HAVEN 41.59N 73.70W
06/13/2017 DUTCHESS NY TRAINED SPOTTER
LARGE TREE LIMBS DOWN
&&
EVENT NUMBER ALY1703857 ALY1703859 ALY1703858 ALY1703860 ALY1703862
ALY1703861 ALY1703863
SNDSpecial weather statement, Jun 13, 4:02 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Albany NY
402 PM EDT TUE JUN 13 2017
CTZ013-NYZ066-132030-
Southern Litchfield-Eastern Dutchess-
402 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LITCHFIELD AND
SOUTHEASTERN DUTCHESS COUNTIES...
At 402 PM EDT, a strong thunderstorm was located over Pawling, moving
east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will be near...
New Milford around 420 PM EDT.
Woodbury Center around 430 PM EDT.
Other locations impacted by this storm include Candlewood Springs,
Kinneys Corners, Candlewood Point, Baker Corner, Woodinville,
Roxbury, Bridgewater, River Road Reserve, Hurd Corners and Candlewood
Trails.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4149 7337 4151 7339 4149 7344 4152 7344
4160 7348 4161 7352 4153 7353 4151 7367
4152 7368 4164 7359 4152 7315 4151 7320
4151 7332 4149 7333 4147 7332
TIME...MOT...LOC 2002Z 271DEG 22KT 4153 7356
TAWSpecial weather statement, Jun 13, 4:17 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Albany NY
417 PM EDT TUE JUN 13 2017
VTZ013>015-132115-
Eastern Windham-Western Windham-Bennington-
417 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BENNINGTON AND NORTHERN
WINDHAM COUNTIES...
At 417 PM EDT, a a line of strong thunderstorms was located over
Arlington, moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will be near...
Manchester and Manchester Center around 425 PM EDT.
Stratton around 435 PM EDT.
West Wardsboro around 440 PM EDT.
Townshend around 455 PM EDT.
Saxtons River around 505 PM EDT.
Bellows Falls and Westminster around 510 PM EDT.
Other locations impacted by this storm include Wardsboro Center,
Brockways Mills, Chiselville, Grafton, South Windham, East Jamaica,
Hidden Valley, Cambridgeport, East Kansas and Sunderland Station.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4311 7244 4308 7244 4305 7247 4304 7246
4302 7246 4300 7244 4298 7323 4316 7326
4319 7258 4323 7244 4320 7244 4319 7245
4318 7244 4315 7246 4312 7243
TIME...MOT...LOC 2017Z 264DEG 34KT 4308 7315
TAWSpecial weather statement, Jun 13, 4:36 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Albany NY
436 PM EDT TUE JUN 13 2017
CTZ001-MAZ025-132100-
Northern Litchfield-Southern Berkshire-
436 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LITCHFIELD
COUNTY...
At 435 PM EDT, a strong thunderstorm was located near Tolland, or 13
miles north of Torrington, moving east at 15 mph.
Winds in excess of around 40 mph are possible with this storm.
Also a brief burst of heavy rainfall with rain rates up to a half an
inch in an hour.
This storm will remain over mainly rural areas of northeastern
Northern Litchfield and southern Southern Berkshire Counties,
including the following locations: Robertsville, McClaveville,
Colebrook, North Colebrook, Riverton, Free Quarter and Roosterville.
LAT...LON 4196 7290 4195 7310 4207 7315 4208 7308
4210 7307 4207 7306 4204 7306 4204 7301
4197 7303 4197 7289
TIME...MOT...LOC 2035Z 267DEG 15KT 4202 7307
TAWThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 1:40 PM EDT | Special Weather Statement | ALY | Dutchess | 35 min |
| Jun 13, 2:08 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 67 min |
| Jun 13, 2:50 PM EDT | Special Weather Statement | ALY | Dutchess | 40 min |
| Jun 13, 2:53 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 67 min |
| Jun 13, 2:59 PM EDT | Special Weather Statement | ALY | Ulster | 46 min |
| Jun 13, 3:07 PM EDT | Special Weather Statement | ALY | Dutchess | 38 min |
| Jun 13, 3:15 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess, Ulster | 60 min |
| Jun 13, 3:22 PM EDT | Special Weather Statement | ALY | Dutchess | 38 min |
| Jun 13, 3:31 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess, Ulster | 59 min |
| Jun 13, 5:07 PM EDT | Special Weather Statement | ALY | Dutchess | 23 min |
| Jun 13, 5:26 PM EDT | Areal Flood Advisory | ALY | Dutchess | 2 hr |
| Jun 13, 5:40 PM EDT | Special Weather Statement | ALY | Dutchess | 35 min |
| Jun 13, 6:19 PM EDT | Special Weather Statement | ALY | Dutchess | 26 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2017Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.